Texas, 2014

High Wind in Texas, March 19, 2014

March 19, 2014 · NWS MAF · 1 event in 1 county or zone

An extended period of northeast gap winds occurred in Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An extended period of northeast gap winds occurred in Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 10:56 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 18, 10:56 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 AM CDT Wed Mar 19 2014

.DISCUSSION...

&&

.AVIATION...
A gusty northerly wind at all TAF sites will continue overnight
behind the front. Blowing dust will reduce vsbys to MVFR the next
few hours at most locations. Widespread mid and high clouds will
continue into tomorrow... believe there is no stratus as dust
giving sensors problems.

&&

.PREV DISCUSSION... /ISSUED 523 PM CDT Tue Mar 18 2014/

AVIATION...

No sfc analysis need to locate the cold front, as latest visible
imagery shows a nice wall of dust accompanying this feature thru
the Panhandle. Hard to pinpoint fropa w/this feature, as models
seem to underestimate windspeeds. Buffer soundings put fropa thru KHOB,
KMAF, and KCNM around 02Z, and KFST and KPEQ by 06Z. For now,
we'll keep fropa vsbys MVFR, and adjust accordingly.

PREV DISCUSSION... /ISSUED 304 PM CDT Tue Mar 18 2014/

DISCUSSION...
Models yesterday were showing a band of enhanced winds across
southeastern New Mexico and the northwestern Permian Basin today,
and in fact the winds have been stronger and more widespread than
indicated. In fact low end advisory wind speeds have been seen at
MAF and a few other locations this afternoon. Models show these
winds diminishing later this afternoon and evening ahead of a cold
front due around midnight. Models are showing winds to be 15 to 20
kts behind the front as it reaches here, but there is some
significant blowing dust and gusty winds currently in the Oklahoma
panhandle where the front has already passed and cannot rule out
stronger post frontal winds than currently forecast.

High pressure building in tomorrow will bring one day of cooler
temperatures, but a zonal upper air pattern favors above normal
temps which is what we will see for the end of the week. There is
uncertainty toward the weekend as a cold front is expected on
Saturday. The upper support for the front will be in Canada and
the Great Lakes region which normally is too far north for a
significant cold air intrusion this far south though that is what
most models are showing. They also show quite a bit of clouds and
moisture despite westerly upper flow again not being an optimal
upper pattern. There is a weak low that drops into Arizona that
could enhance low level moisture advection, so this and good model
agreement, this forecast will keep temps below normal Saturday
into Monday. There is some bust potential with temperatures being
much warmer should the clouds not materialize. The best chances
for rain with this front will be in the lower Trans Pecos on
Sunday.

Hennig

FIRE WEATHER...
Elevated to critical fire weather conditions ongoing across portions
of southeast New Mexico and west Texas this afternoon. Mainly seeing
relative humidities around 10 percent with gusty west winds of 20-25
mph. Expect the winds to decrease below critical thresholds near
sunset so the current expiration time of 9 pm CDT looks good for the
Red Flag Warning. Cooler temperatures and lighter winds Wednesday
will help keep fire weather concerns to a minimum. Otherwise,
elevated fire weather concerns may return by the end of the week as
a dryline pushes just east of the region Friday afternoon. Winds
only look to be borderline for critical fire weather concerns across
the Guadalupe and Davis mountain regions at this time.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 18, 11:56 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT TUE MAR 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
156 PM CDT TUE MAR 18 2014 /1256 PM MDT TUE MAR 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS THIS AFTERNOON WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE... DAVIS... AND
DELAWARE MOUNTAINS... MARFA PLATEAU... SOUTHEAST NEW MEXICO
PLAINS... AND MUCH OF THE NORTHERN PERMIAN BASIN. A RED FLAG
WARNING IS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 19, 12:51 AM MST to 6:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499996.